Couldn't find what you looking for?

TRY OUR SEARCH!

What is paracetamol?

Paracetamol is a widely used antipyretic (fever reducer) and analgesic (pain reliever). It is also known as acetaminophen.

Paracetamol is classified as a mild analgesic. It is commonly used for the treatment of minor pains, such as arthritis, headache, muscular pain, toothache and especially during cold and flu. Paracetamol is also used for the treatment of moderate and severe pain in combination with opiates.

After oral administration, paracetamol is absorbed by the gastrointestinal tract and metabolized primarily in the liver.

What should you know before taking paracetamol?

Paracetamol should not be used if you have an allergy to this medication. Do not use more of the medication than recommended.

Do not use paracetamol if you have more than 2-3 alcoholic drinks a day, if you have problems with your liver, if you have had alcoholic liver disease (cirrhosis) or alcoholism.

Do not use paracetamol if you are pregnant before consulting with your doctor. Also, consult your doctor if you are breastfeeding, because paracetamol can pass into the breast milk. There is no information about how paracetamol can damage a newborn.

What happens if you miss a dose?

Paracetamol is usually used when needed so mostly it is not a problem if you missed a dose. Use the missed dose as soon as you remember if you think you need it, but never have a double dose to compensate the one you missed before.

What happens if you overdose?

If you think that you overdosed on paracetamol, seek medical help immediately.

If you overdosed on paracetamol, you will probably have abdominal pain, nausea, vomiting, loss of appetite, confusion, sweating and general weakness. Later you might have dark urine, severe pain in the upper abdomen, and yellowing of your skin or the whites of your eyes.

Side effects of paracetamol

If you have an allergic reaction to paracetamol, seek emergency medical help. An allergic reaction to paracetamol is characterized by difficulty breathing, nausea, vomiting, swelling of your lips, mouth, tongue, throat and face.

Stop using paracetamol and seek medical help if you have a serious side effect such as:

  • Low fever with nausea, stomach pain, and loss of appetite

  • Dark urine, clay-colored stools

  • Jaundice (yellowing of the skin or eyes)

Also, consult your doctor if:

  • You still have a fever after 3 days of use

  • You still have pain after 7 days of use

  • You have any skin changes like rush, redness, swelling

  • If your symptoms get worse, or if you have any new symptoms

Paracetamol dosage

The daily dosage recommended for adults is usually 500 - 1000 mg. The maximal dosage recommended for adults is 4000 mg.

Do not use more of this medication than is recommended. The maximal dose recommended for adults is 1000 mg. You can take paracetamol up to 4 times a day, every 6 hours, so the maximal daily dose can not be more than 4000 mg. Taking more paracetamol can cause serious damage to your liver.

Consult your doctor before taking paracetamol if you have alcoholic drinks regularly, especially if you have more than 3 drinks a day. In this case never use more than 2000 mg of paracetamol daily.

Paracetamol is not recommended for children under the age of 2.

Available forms of paracetamol

Paracetamol is available in tablets, capsules, liquid suspension, intravenous, intramuscular, suppository and effervescent form.

Paracetamol should be stored away from heat and moisture, at room temperature.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums